Medication Labels: Are Patients Getting the Picture?
- Chris Woolston, M.S.
- Posted March 11, 2013
At a time when millions of Americans are making dangerous mistakes with their medications, experts are taking a hard look at the labels on prescription drugs. Are the labels really as clear and informative as they could be?
The instructions on labels are often complicated and hard to understand -- if you can read the small type in the first place. But the most baffling items on labels may be the eye-catching pictures next to the warnings. Consider this example:
It looks sort of like a lightning bolt cradling an egg, or possibly a giant pill strapped into an airplane seat, but it's supposed to be a profile of a sleepy face. This particular illustration warns patients that a drug may cause drowsiness.
This picture isn't exactly a standard symbol for drowsiness. In fact, there are few standards at all when it comes to prescription labels. As reported by the American College of Physicians Foundation, about 14 different organizations print warning labels in the United States, and they all use different symbols and wording.
This lack of consistency opens the door for confusion, says Stephen Hwang, MD, a research scientist at St. Michael's Hospital in Toronto. The pictures on labels are perhaps the clearest illustration of the problem.
"I was looking at the bottles that patients were bringing, and I noticed these bizarre illustrations," he says. "I thought some of them might be doing more harm than good."
Additional confusion is the last thing patients need. A 2004 report from the Institute of Medicine estimated that 90 million Americans have trouble understanding health care information. These 90 million people aren't likely to read the inserts that come with medications or the sheets of information provided by pharmacies, but they do look at the medicine bottles. "For people who are the most vulnerable, the prescription label is the most critical," Hwang says.
A 2006 study published in the Journal of General Internal Medicine found that the written instructions and illustrated warnings on medications can baffle patients, especially those who are over 65 or who lack strong reading skills. People with low reading ability were three times more likely to misunderstand a warning, often because the picture misled them.
Example 1: One warning included a picture of a pill inside of a stomach next to the words "DO NOT CHEW OR CRUSH. SWALLOW WHOLE."
When asked to explain the warning, at least one patient said "Don't swallow whole or you might choke." Another guessed that it meant the pill was "just for your stomach." Still another interpreted it as "Chew pill and crush before swallowing."
Example 2: Another warning features the words "For External Use Only" next to the outline of a person who appears to be radioactive.
The wavy lines led some patients to believe that "the medicine will make you feel dizzy."
Example 3: A warning that included a picture of the sun with a slash created confusion, too.
The symbol is supposed to tell patients to stay out of the sun while taking the medicine, but many assumed that they had to keep the medicine out of the sun.
Although most patients could understand instructions for simple, routine tasks such as "Take with food," many had trouble with the label "For external use only," even though the explanation was written at the first-grade level, according to the study. In addition, less than half the patients with low literacy could understand "Do not drink alcoholic beverages when taking this medication."
Moreover, people "across all literacy levels" found it hard to fully understand unfamiliar instructions written at the high school level, such as, "Do not take dairy products, antacids, or iron preparations within 1 hour of this medication."
These findings suggest that prescription warning labels should be improved, warn the study authors. They add that drug labels "are not likely to be useful to patients in their current form, especially those with low literacy skills, and could result in misuse of medications." This "unintentional nonadherence" may be one of the reasons why 1.5 million people are harmed each year by medication errors.
Back in Toronto, Hwang tested his own suspicions about illustrations by giving 130 patients two different versions of warnings commonly found on medicine bottles. (Similar warnings are used in both Canada and the U.S.) One version contained text such as "Take medication on an empty stomach." The second version contained identical text along with an illustration -- in this case, a somewhat anatomically correct cartoon of a stomach that seems to be digesting the word "empty."
As Hwang reported in the journal BioMed Central Family Practice, the illustrations caused more misunderstandings than they prevented. Five to 7 percent of patients understood the warnings better when pictures were included, but 7 to 9 percent became more confused when they saw pictures along with the text.
Simpler text may be key
Clearly, some patients need more than a picture to help them understand their medicines. In January 2006, the U.S. Food and Drug Administration (FDA) announced new rules to make inserts -- those folded sheets that come with many medications -- more readable and patient friendly. The FDA had intended to improve labels, too, but decided to wait until a "comprehensive evaluation" of labels can be completed. In 2008, the FDA proposed new rules to clarify the sections of prescription drug labels concerning pregnancy and breast feeding.
Getting rid of the illustrations might be a good first step, Hwang suggests. "Simpler text is the key," he says. Even the best illustrations don't provide all the information patients need. Pictures may also give doctors a false sense of security. If doctors think that pictures tell the whole story, they may be less inclined to discuss warnings with patients, he observes.
No matter how clearly labels are written or illustrated, there's no substitute for advice from a doctor or pharmacist. If you or someone you know has trouble understanding directions, don't hesitate to ask questions. Keep in mind that older people are especially likely to make mistakes with their medications and may need someone to accompany them to their doctor's appointments. Ideally, they should bring their medications with them. The doctor can make sure that each drug is being taken in the right way.
When it comes to health, the best information comes from a doctor's clear instructions -- not illustrations.
Interview with Stephen Hwang, MD, research scientist at St. Michael's Hospital in Toronto.
Hwang, S.W. et al. The effect of illustrations on patient comprehension of medication instruction labels. BioMed Central Family Practice. June 2005. 6(1): 26.
Davis, T.C. et al. Journal of General Internal Medicine. 2006. 21: 847-851.
Institute of Medicine. Health literacy: A prescription to end confusion. 2004. National Academy Press. Washington, D.C.
American College of Physicians Foundation. Prescription bottle labeling project. 2006.
Institute of Medicine. Health literacy: a prescription to end confusion.
The National Academies. Medication Errors Injure 1.5 Million People and Cost Billions of Dollars Annually. July 2006.
Food and Drug Administration. Pregnant women to benefit from better information. FDA Consumer Health Information. May 28, 2008.